This week's case comes from Dr. Anna Rutjes, Volunteer Doctor at Makunduchi Hospital...
"My local colleague Tabea and I had very quiet morning in the OPD, such that we were already joking about having missed a public holiday. Then, at noon, a father presented his 6 year old daughter. He was very concerned that his daughter had changed her behaviour since that morning in a manner he could not explain.
When we examined her, we found all her vital parameters to be completely normal, but she was not adequately alert. When she was placed in a standing position, she just stayed there without moving. She kept her head sideways in a fixed position, had her eyes rolled upwards and salivated. We therefore put her in a laying position to further investigate her. Here we found her arms and legs to be rather stiff with a gear-like resistance. Her reflexes were slightly reduced, but equal on both sides. Pupil reflexes and reaction to light were normal, she did not have a fever or a neck stiffness.
After a while she cleared up a bit and became more awake and reactive, but still her symptoms fluctuated and she fell back in a non reactive stage. Clinically, the girl appeared to be either catatonic (in an unresponsive stupor) or showed extrapyramidal motoric symptoms (disorders in the system that regulates posture and skeletal muscle tone) such as athetosis and rigity.
Through further discussion with the patient`s father, we finally found out that she'd never had any episodes like this before, nor did she have any seizures, but she had been given Promethazin as a treatment against vomiting late in the night before. Therefore the suspected diagnosis was either adverse side effects of Promethazin or an abnormal absence seizure.
Promethazin is an old, low potent neurolepticum, which is not used as an antipsychotic treatment anymore. It has indications for the treatment of an agitation or as a sedative agent. Furthermore it may be used to treat severe nausea and vomiting, but not as a first line treatment in a child.
As an low potent neurolepticum it can induce extra pyramidal motorical symptoms such as presented above.
We admitted the girl to the ward for observation. Here she was given a low dose of diazepam, which made her sleep. Furthermore we checked for malaria to rule out a cerebral malaria and did a PITC test to rule out any HIV-related complication. During observation on the ward, she presented one further episode in the afternoon. Thereafter she developed fine and did not show any other seizures. She was discharged two days later in a very good condition.
We suspected the most likely reason for the girl`s episode was an adverse effect of the Promethazin treatment against vomiting. Nevertheless, following the conclusion of our treatment, we suggested to the girl`s parents that they sought the advice of the Paediatric Neurologist at the Hospital in Stone Town to rule out an uncommon temporal epilepsy."